Michigan, 2019

Flash Flood in Michigan, September 19, 2019

September 19, 2019 · NWS MQT · 1 event in 1 county or zone

A slow-moving cold front interacting with a moist and unstable air mass produced heavy rainfall of three to six inches and flash flooding over portions of Menominee County on the morning of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A slow-moving cold front interacting with a moist and unstable air mass produced heavy rainfall of three to six inches and flash flooding over portions of Menominee County on the morning of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 18, 11:23 PM CST, 37 minutes earlier.

Area forecast discussion, Sep 18, 11:23 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
123 AM EDT Thu Sep 19 2019

.SHORT TERM...(This evening through Thursday)
Issued at 415 PM EDT WED SEP 18 2019

WV imagery and RAP analysis indicated a mid/upper level trough
through the Pacific Northwest and a ridge from the lower Mississippi
Valley into the central Great Lakes resulting in sw flow toward
Upper Michigan. A vigorous shortwave trough over southeast Manitoba
was lifting to the northeast dragging a cold front into northwest
MN. The band of shra/tsra from earlier today had dissipated leaving
a band of mid/high clouds over western Upper Michigan. Additional
light showers were developing over northeast MN in an area of
moderate 700-500 qvector conv and 850-700 fgen. Otherwise, breezy
southerly winds have pushed temps again to around 80 with dewpoints
into the lower 60s.

Tonight, although the strongest forcing with the shrtwv will remain
to the north strong 925-850 mb moisture transport/conv associated
with the strengthening 40-50 knot low level jet will support sct
shra/tsra development into Upper Michigan late this evening and
overnight. MUCAPE values to 1k J/Kg will support at least isold ts
but with effective shear of 20-30 knots potential for any stronger
storms is limited with the higher potential to the south where
instability is higher. South winds will again be gusty, especially
over the north where gusts in the 20-30 mph are expected.

Thursday, expect the front to weak over Upper Michigan leaving the
potential for additional shra/tsra development. Expect the best pcpn
chances over the southeast half especially in the afternoon when
MLCAPE values climb into the 500-1000 J/Kg range. Temps should
again climb into the mid to upper 70s. Southwest winds will again be
strong enough across Lake Michigan for a moderate to high swim risk
for the beaches in Schoolcraft county.

.LONG TERM...(Thursday night through Wednesday)
Issued at 341 PM EDT WED SEP 18 2019

For the remainder of this week, the warm pattern (above to much
above normal temps) and humid conditions for mid Sept will continue
due to western N America mid-upper level trough and eastern N
America ridging. Late this week, the western trough will shift e and
ne, crossing the western Great Lakes Sun. This will result in
cooling early next week, bringing temps back down to around normal.
As for pcpn, vigorous shortwave currently moving across the western
Dakotas will move across northern Ontario Thu. Associated cold front
will weaken/stall/dissipate as it moves over the area as amplifying
western trough works to maintain/strengthen ridging over the western
Great Lakes. Decaying front could perhaps support some shra/tsra
across the fcst area Thu night into Fri morning as models indicate a
weak shortwave moving across the area. Mid-level trough arriving Sun
will likely provide a better potential of shra/tsra late Sat/Sat
night as the associated cold front moves across the area. Dry
weather should then prevail until the midweek period.

Beginning Thu night, Weak shortwave moving across the area may
support some shra/tsra development Thu night. However, coverage
should be limited if development occurs. Will likely see another
round of low clouds/fog take over under remnant frontal
boundary/light convergent wind field that includes weak onshore flow
off the Great Lakes for portions of the fcst area. Also any added
moisture/rain from shra/tsra that may develop would enhance
potential for areas of dense fog.

Can't totally rule out isold convection on Fri, but with weak
shortwave exiting and 500mb heights rising a bit, pcpn chances
appear very limited. If low clouds/fog expand as expected Thu night,
light southeasterly low-level winds on Fri will help the low
clouds/fog potentially to persist into part of the afternoon,
especially closer to Lake MI. Will be another warm/humid day with
high temps in the 70s and dwpts mostly 60-65F. Fog/stratus may
expand again Fri night, especially east half under southerly upslope
winds off Lake MI.

Mid-level trough moving out across the Plains on Sat with associated
cold front approaching the Upper Mississippi Valley will result in
increasing southerly winds. With mixed layer winds to around 25kt,
should become a breezy day with winds gusting to 20-30mph, highest
west. Showers/t-storms should move into the w half of the fcst area
during Sat afternoon and then progress eastward during the evening.
With the cold front and moisture outrunning the better shortwave
dynamics, models not as bullish with qpf amounts. However, with
PWATS still running around 1.5 inches, there is a potential for
brief heavy rain with the t-storms.

With the cold front likely clearing the area Sun morning, mostly dry
weather will return Sun, and conditions will become less humid under
breezy westerly winds. Under a favorable westerly wind direction,
fairly tight pres gradient and at least weak CAA, winds could gust
35-40mph on the Keweenaw Sun. A secondary shortwave will be dropping
thru the passing trough, but given limited instability, not much
more than sprinkles expected Sun afternoon into Sun night.

Dry weather will continue Mon and probably Tue under building high
pressure. Next shortwave arriving Wed and WAA/isentropic lift ahead
of it will bring the next chance of showers at some point Tue
night/Wed.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 122 AM EDT THU SEP 19 2019

Scattered showers ended at KSAW while low level jet will bring LLWS
to KSAW through the early morning hours. VFR ceilings are expected
at KIWD and KCMX, with KSAW seeing ceilings lowering to MVFR with
moisture pooling along the surface boundary. While all three sites
will be VFR after sunrise this morning. KSAW will continue to see a
possibility of showers in the due to proximity of the surface
boundary. There is the potential for fog development late in the
forecast, especially at KSAW where better low level moisture to
exist, and also possibly at KCMX. Potential for fog increases beyond
the forecast period.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 415 PM EDT WED SEP 18 2019

Stability may remain high enough as the low level jet strengthens
tonight so that gusts remain below gales. However, there may be
brief periods of a few gale force gusts over the east half.
By Thursday, a weakening front sags south of the lake, and winds
diminish below 20 knots. This front remains fairly washed out and
high pressure generally takes hold through Friday night, keeping
winds below 20 knots. Saturday through Sunday, winds southerly winds
will veers westerly throughout the weekend as a cold front pushes
eastward. Ahead of and behind the front, winds of 20-30 knots are
expected. It is possible there could be a window of gales in there
as well.

Occasional fog will remain possible through the end of the week,
likely until we can get drier air to move in with a stronger cold
front arriving over the weekend. The most likely locations for fog
occurrence will be over the west half today, as well as locations
near the MN Arrowhead.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...Voss
AVIATION...RJT
MARINE...JLB
Hazardous weather outlook, Sep 18, 2:24 PM CST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
424 PM EDT Wed Sep 18 2019

MIZ001>007-009>014-084-085-191100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
424 PM EDT Wed Sep 18 2019 /324 PM CDT Wed Sep 18 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible west this evening and overnight tonight
central.

There is moderate swim risk for the Lake Michigan beaches of
Schoolcraft County into this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms are possible Thursday through Friday.
Additional thunderstorms are likely Saturday afternoon into
Saturday night. Heavy rain may accompany stronger thunderstorms.

There is a moderate to high swim risk for the Lake Michigan
beaches of Schoolcraft County on Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-191100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
424 PM EDT Wed Sep 18 2019 /324 PM CDT Wed Sep 18 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Patchy fog could be locally dense at times over far western Lake
Superior.

Thunderstorms are possible over western Lake Superior this evening,
then across all of Lake Superior late tonight.

A few gale force gusts are possible into this evening over the
east half of Lake Superior, especially at higher observation
platforms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms are possible Thursday into Thursday night over
the east half of Lake Superior. More thunderstorms are possible
Saturday into Saturday night.

Transient fog looks to persist over parts of Lake Superior
through Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-191100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
424 PM EDT Wed Sep 18 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms are possible Thursday through Friday.
Additional thunderstorms are possible Saturday afternoon
through Saturday night.

Patchy fog is possible at times through Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

In the hours before

Local storm report, Sep 18, 7:44 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
944 PM EDT WED SEP 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST 28 ESE KEWEENAW POINT   47.18N 87.22W
09/18/2019  M40 MPH          LSZ266             MI   MESONET

            MESONET STATION STDM4 27 ESE KEWEENAW POINT.

0446 PM     NON-TSTM WND GST 10 SE FORD RIVER        45.58N 87.00W
09/18/2019  M39 MPH          LMZ221             MI   MESONET

            MESONET STATION XMAPV MINNEAPOLIS SHOAL.

0440 PM     NON-TSTM WND GST 1 NNE GRAND MARAIS      46.68N 85.97W
09/18/2019  M38 MPH          LSZ251             MI   MESONET

            MESONET STATION GRMM4 1 NNE GRAND MARAIS.

1054 AM     NON-TSTM WND GST 1 ESE MARQUETTE         46.55N 87.38W
09/18/2019  M37 MPH          MARQUETTE          MI   BUOY

            BUOY STATION MCGM4 MARQUETTE C.G., MI.

0200 AM     NON-TSTM WND GST 12 N TROWBRIDGE PARK    46.72N 87.41W
09/18/2019  M37 MPH          MARQUETTE          MI   MESONET

            MESONET STATION GRIM4 11 N TROWBRIDGE PARK.

0408 AM     NON-TSTM WND GST 1 SSW MARQUETTE         46.54N 87.40W
09/18/2019  M36 MPH          MARQUETTE          MI   MESONET

            MESONET STATION EW7933 MARQUETTE.

0409 PM     NON-TSTM WND GST 1 NNE MUNISING          46.42N 86.65W
09/18/2019  M36 MPH          LSZ249             MI   ASOS

            ASOS STATION KP53 MUNISING.

&&

JSS
Special weather statement, Sep 18, 10:41 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Marquette MI
1241 AM EDT Thu Sep 19 2019

MIZ005-006-012-013-085-190530-
Northern Schoolcraft MI-Marquette MI-Delta MI-Menominee MI-Alger MI-
1241 AM EDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR DELTA...NORTHEASTERN MENOMINEE...
SOUTHEASTERN MARQUETTE...WEST CENTRAL SCHOOLCRAFT AND ALGER COUNTIES
UNTIL 130 AM EDT/1230 AM CDT/...

At 1241 AM EDT/1141 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles north of Rock to 6
miles southeast of La Branche. Movement was northeast at 35 mph.

Winds in excess of 40 mph and heavy rain will be possible with these
storms.

Locations impacted include...
Escanaba, Munising, Miners Castle, Chapel Lake, Grand Island,
Gladstone, Watson, Rapid River, Au Train, Nahma, Powers, Chatham,
Garden Corners, Trenary, La Branche, Rock, Steuben, U.S. 41 between
Trenary and Rapid River, Shingleton and Isabella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4640 8729 4663 8636 4616 8645 4615 8649
      4587 8651 4564 8762
TIME...MOT...LOC 0441Z 239DEG 32KT 4619 8722 4581 8739

Ritzman

The radar

The Green Bay radar (KGRB), 109 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Menominee

When
September 19, 12:00 AM CST to 11:00 AM CST
Where
Menominee County, 0.97 mi ESE of Stephenson to 1.41 mi E of Stephenson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.415, -87.602

The Menominee County Dispatch reported County Road G12 closed due to flash flooding from heavy rainfall. Additional minor to moderate flooding was also reported on other back county roads. The NWS Marquette radar estimated five to six inches of rainfall in the Stephenson area on the morning of the 19th.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854786.